IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Information aggregation in multicandidate elections under plurality rule and runoff voting

  • Hummel, Patrick
Registered author(s):

    I consider a model in which imperfectly informed voters with common interests participate in a multicandidate election decided by either plurality rule or a runoff. Prior to the election, each voter receives a private signal corresponding to the candidate the voter thinks is best. Voters are relatively more likely to think a given candidate is best if the candidate is a relatively better candidate. I show that there is a sequence of equilibrium strategies for the voters such that, as the number of voters goes to infinity, the probability that the best candidate is elected goes to 1. I further show that all candidates receive significant vote shares in any equilibrium in which information fully aggregates under plurality rule and that voters do at least as well when the election is decided by a runoff as they do when the election is decided by plurality rule.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://www.sciencedirect.com/science/article/pii/S0165489611000175
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Elsevier in its journal Mathematical Social Sciences.

    Volume (Year): 62 (2011)
    Issue (Month): 1 (July)
    Pages: 1-6

    as
    in new window

    Handle: RePEc:eee:matsoc:v:62:y:2011:i:1:p:1-6
    Contact details of provider: Web page: http://www.elsevier.com/locate/inca/505565

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. John Duggan & Cesar Martinelli, 1999. "A Bayesian Model of Voting in Juries," Working Papers 9904, Centro de Investigacion Economica, ITAM.
    2. Kanazawa, Satoshi, 1998. "A brief note on a further refinement of the Condorcet Jury Theorem for heterogeneous groups," Mathematical Social Sciences, Elsevier, vol. 35(1), pages 69-73, January.
    3. Adam Meirowitz, 2002. "Informative voting and condorcet jury theorems with a continuum of types," Social Choice and Welfare, Springer, vol. 19(1), pages 219-236.
    4. Ladha, Krishna K., 1995. "Information pooling through majority-rule voting: Condorcet's jury theorem with correlated votes," Journal of Economic Behavior & Organization, Elsevier, vol. 26(3), pages 353-372, May.
    5. Daniel Berend & Jacob Paroush, 1998. "When is Condorcet's Jury Theorem valid?," Social Choice and Welfare, Springer, vol. 15(4), pages 481-488.
    6. Myerson, Roger B., 1998. "Extended Poisson Games and the Condorcet Jury Theorem," Games and Economic Behavior, Elsevier, vol. 25(1), pages 111-131, October.
    7. Mark Fey, 2003. "A note on the Condorcet Jury Theorem with supermajority voting rules," Social Choice and Welfare, Springer, vol. 20(1), pages 27-32.
    8. Cesar Martinelli, 2000. "Convergence Results for Unanimous Voting," Working Papers 0005, Centro de Investigacion Economica, ITAM.
    9. Owen, Guillermo & Grofman, Bernard & Feld, Scott L., 1989. "Proving a distribution-free generalization of the Condorcet Jury Theorem," Mathematical Social Sciences, Elsevier, vol. 17(1), pages 1-16, February.
    10. Wit, Jorgen, 1998. "Rational Choice and the Condorcet Jury Theorem," Games and Economic Behavior, Elsevier, vol. 22(2), pages 364-376, February.
    11. Patrick Hummel, 2010. "Jury theorems with multiple alternatives," Social Choice and Welfare, Springer, vol. 34(1), pages 65-103, January.
    12. Peyton Young, 1995. "Optimal Voting Rules," Journal of Economic Perspectives, American Economic Association, vol. 9(1), pages 51-64, Winter.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:eee:matsoc:v:62:y:2011:i:1:p:1-6. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.